Oncotarget

Case Reports:

Methimazole-induced cholestatic hepatitis: two cases report and literature review

Hai Zou, Lie Jin, Li-Ren Wang, Martin Braddock, Wen-Wei Cai and Ming-Hua Zheng _

PDF  |  HTML  |  How to cite  |  Order a Reprint

Oncotarget. 2016; 7:5088-5091. https://doi.org/10.18632/oncotarget.6144

Metrics: PDF 1619 views  |   HTML 1641 views  |   ?  


Abstract

Hai Zou1,*, Lie Jin2,*, Li-Ren Wang3,4, Martin Braddock5, Wen-Wei Cai1, Ming-Hua Zheng3,6,*

1Department of Emergency, Zhejiang Provincial People’s Hospital, Hangzhou, China

2Department of Nephrology, Lishui Hospital Affiliated to Zhejiang University, Lishui, China

3Department of Infection and Liver Diseases, Liver Research Center, The First Affiliated Hospital of Wenzhou Medical University, Wenzhou, China

4School of the First Clinical Medical Sciences, Wenzhou Medical University, Wenzhou, China

5Global Medicines Development, AstraZeneca R&D, Alderley Park, United Kingdom

6Institute of Hepatology, Wenzhou Medical University, Wenzhou, China

*These authors have contributed equally to this work

Correspondence to:

Ming-Hua Zheng, e-mail: zhengmh@wmu.edu.cn

Wen-Wei Cai, e-mail: haire1993@163.com

Keywords: cholestatic hepatitis, methimazole, adverse effect

Received: August 06, 2015     Accepted: September 30, 2015     Published: October 19, 2015

ABSTRACT

Methimazole is commonly prescribed for patients who are thyrotoxic. Cholestatic hepatitis is a rare but serious adverse event which may be associated with interventional therapy. In this case report, we present two Chinese women with cholestatic jaundice due to methimazole treatment. Both patients had a history of hyperthyroidism; initial laboratory studies of liver function were normal and cholestatic hepatitis occurred after treatment with methimazole. Concomitant liver disease, such as viral hepatitis (A, B, C, D, E), autoimmune hepatitis, primary biliary cirrhosis and calculus of bile duct, were excluded. Liver enzyme levels in both patients returned to normal after stopping methimazole therapy and taking hepatoprotective drugs. It is essential that patients are informed about the earliest symptoms of serious adverse effects of antithyroid drugs, such as hepatic toxicity, and that they are advised to stop taking the drug immediately and contact their physician if such symptoms occur.


Creative Commons License All site content, except where otherwise noted, is licensed under a Creative Commons Attribution 3.0 License.
PII: 6144